Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Duluth, MN

August 6, 2017Wadena County, Minnesota

NWS Duluth, MN issued this special weather statement at Aug 6, 2017, 3:12 PM CDT for Wadena County, Minnesota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 3:12 PM CDT (20:12 UTC)
Expired
Aug 6, 2017, 3:30 PM CDT
In force
18 min
Issued by
NWS Duluth, MN

County Wadena County, MN

The radar

The Minneapolis radar (KMPX), 190 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS83 KDLH 062012
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
312 PM CDT SUN AUG 6 2017

MNZ033-062030-
South Cass-
312 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS COUNTY...

At 312 PM CDT, a strong thunderstorm was near Motley. The storm was 
nearly stationary.

Wind gusts up to 30 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Casino.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4646 9473 4649 9446 4631 9456 4633 9460
      4632 9461 4633 9462 4636 9467 4635 9468
      4635 9472 4636 9473 4638 9473 4638 9475
      4640 9477
TIME...MOT...LOC 2012Z 291DEG 3KT 4641 9468 

$$

WL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:11 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 6, 3:11 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Duluth MN
311 PM CDT Sun Aug 6 2017

.SHORT TERM...(This evening through Monday)
Issued at 311 PM CDT Sun Aug 6 2017

Even though high pressure was building into the forecast area from
the northwest, a couple of surface trofs were in play. One was
along the south shore of Lake Superior. The other near the
Canadian border. Meanwhile, an upper level short wave was dropping
south through the region. These features have combined to result
in a large cumulus field over the area, with some isolated showers
or thunderstorms along the southern periphery. Expect the short
wave trof to depart the region by this evening bringing and end to
the showers and storms. The high pressure moves overhead tonight.
Expect a clearing sky and light winds to once again produce areas
of fog, with some patchy dense fog possible near Aitkin and
McGregor. Minimum temps will be below normal.

On Monday, surface and upper level ridging cover the region. The fog
will erode after sunrise, and should be gone by 9am. Mostly sunny
skies are expected. The NAM/GFS/ECMWF are showing some QPF over the
tip of the Arrowhead between 1pm and 4pm. The GEM/NMM are dry. Used
a blend which leaned toward a dry forecast, which is supported by
an ensemble of the CAM's. There is natural variability in this
forecast. Max temps will be near normal.

.LONG TERM...(Monday night through Sunday)
Issued at 311 PM CDT Sun Aug 6 2017

Summary: The Northland can expect seasonable, or slightly cooler
than normal, weather through the rest of the week. While high
temperatures will be in the middle 70s to near 80 degrees Tuesday,
the rest of the period will feature light onshore flow from Lake
Superior and highs primarily be in the lower 70s. There are daily
chances of showers and thunderstorms.

High pressure over the Upper Midwest Monday evening will shift south
and east into Tuesday. The Northland, being to the high's north,
will see light and warm westerly flow will develop Tuesday. A subtle
shortwave trough and cold front will gradually sag south across
Canada Tuesday into Tuesday night. Weak large-scale forcing for
ascent ahead of the approaching wave and front, combined with
daytime heating, could produce some showers and thunderstorms across
northeast Minnesota and northwest Wisconsin during the late
afternoon through Tuesday night.

The subtle and ill-defined frontal boundary will slowly shift south
through or stall over the Northland Wednesday into Thursday. A more
broad mid/upper level trough will shift through the Northern Plains
and Upper Midwest during this time, which will bring stronger large-
scale forcing for ascent. Daytime heating, the frontal boundary and
somewhat humid conditions (dew points in the middle 50s to near 60
degrees), and the forcing mean chances of showers and storms across
much of the Northland. The threat of storms will primarily be during
the late morning through evening hours, and inland from Lake
Superior because of cool onshore flow from the Lake. There is some
model disagreement on the track of the upper trough, with the
Canadian taking it through the northern forecast area, the GFS the
central/southern forecast area, and the European just south of the
forecast area. Its track would affect the overall threat of storms
across the Northland, with the GFS probably presenting the greatest
scenario for widespread storms. Those storms, though, will likely be
relatively weak due to light wind flow throughout the column. Expect
storms to quickly pulse back and forth in strength, with updrafts
likely never getting quite strong enough to produce anything more
than small hail.

The confidence in the forecast drops off for Friday and Saturday.
Weak high pressure may help keep the region dry of precipitation,
such as what the latest European run indicates. However, the GFS,
and to a lesser extent the Canadian, maintains some mid-upper level
troughing, which would bring showers and storms from daytime heating
during the late morning through evening hours of Friday and Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1231 PM CDT Sun Aug 6 2017

High pressure is building into the Northland today from the north.
Expect light northerly flow, except at KDLH and near Lake Superior,
where there will be onshore flow from a lake breeze. Expect VFR
conditions with few/scattered cumulus clouds around 5 to 7 kft.
There could be light showers at KDLH this afternoon near the
lake breeze, as well as at KHYR and KBRD from central Minnesota to
northwest Wisconsin because of more abundant moisture in the
southern forecast area.

The skies will mostly clear this evening, with calm conditions
overnight. Fog may develop in areas, especially at areas including
KBRD, KHIB, KDLH, and KHYR. This will likely mean periods of at
least IFR/MVFR visibility and/or ceilings late tonight through
about 8 AM. Widespread VFR will develop Monday morning once the
fog dissipates.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  50  77  56  79 /   0   0   0  20
INL  48  79  56  73 /   0   0  10  40
BRD  49  77  55  79 /  10   0   0  10
HYR  49  77  54  79 /   0   0   0  10
ASX  49  80  57  82 /   0   0   0  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...Grochocinski
AVIATION...Grochocinski
Hazardous weather outlook, Aug 6, 9:33 AM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
933 AM CDT Sun Aug 6 2017

MNZ010>012-018>021-025-026-035-071030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-Northern Aitkin-
933 AM CDT Sun Aug 6 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible at times Tuesday afternoon through
Friday. At this time, the threat of severe thunderstorms appears to
be low.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed today or tonight.

MNZ033-034-036>038-WIZ001>004-006>009-071030-
South Cass-Crow Wing-South Aitkin-Carlton/South St. Louis-Pine-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
933 AM CDT Sun Aug 6 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon and evening,
mainly over portions of northwest Wisconsin back toward the
Brainerd Lakes region. Brief downpours, lightning, gusty winds,
and small hail are possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible at times Tuesday afternoon through
Friday. At this time, the threat of severe thunderstorms appears
to be low.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed today or tonight.

LSZ121-140>148-071030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
933 AM CDT Sun Aug 6 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible at times Tuesday afternoon through
Friday. At this time, the threat of severe thunderstorms appears to
be low.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 6, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
312 PM CDT SUN AUG 6 2017

MNZ033-062030-
South Cass-
312 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS COUNTY...

At 312 PM CDT, a strong thunderstorm was near Motley. The storm was
nearly stationary.

Wind gusts up to 30 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Casino.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4646 9473 4649 9446 4631 9456 4633 9460
      4632 9461 4633 9462 4636 9467 4635 9468
      4635 9472 4636 9473 4638 9473 4638 9475
      4640 9477
TIME...MOT...LOC 2012Z 291DEG 3KT 4641 9468

WL

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:00 PM CDTSpecial Weather StatementDLHAitkin30 min
Aug 6, 3:26 PM CDTSpecial Weather StatementDLHCrow Wing19 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.